North Carolina, 2022

Funnel Cloud in North Carolina, May 6, 2022

May 6, 2022 · NWS ILM · 1 event in 1 county or zone

A cluster of thunderstorms generated a funnel cloud ahead of a cold front in Robeson County NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cluster of thunderstorms generated a funnel cloud ahead of a cold front in Robeson County NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 6, 6:15 PM EST, 21 minutes earlier.

Area forecast discussion, May 6, 6:15 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
715 PM EDT Fri May 6 2022

.SYNOPSIS...
Strong to severe thunderstorms this evening will move off to the
NE thru E, and away from the area by or after midnight tonight.
Some of the thunderstorms, especially well inland, could
produce damaging wind gusts and large hail. Much cooler weather
will arrive behind the cold frontal passage late Sat, with dry
weather and breezy conditions at times expected into next week.

&&

.UPDATE...
Currently 2 SVR Thunderstorm Watches across the FA, both expire
at 10pm. Damaging winds and large hail remain the primary
severe potential. East of the sea breeze that runs from Garland
to Tabor City to Aynor will generally tend to see effects
preventing new convection from reaching severe or an overall
tend to weaken convection once it crosses the sea breeze into a
more subdued or somewhat "stable" convective environment.

&&

.NEAR TERM /THROUGH SATURDAY/...
A challenging severe weather potential forecast this evening. SBCAPE
has grown moderate to strong across the area, but this stronger
instability is progged to lift off to our north while less unstable
air advects in from the west in the very near term. A secondary but
lesser surge of instability is progged to enter western zones by 21Z
with the first few storms soon thereafter. This may represent the
best chance for severe weather. As the storms translate north and
east their fate is a bit more uncertain since they will be moving
into higher dewpoints but the overall diurnal cooling will be
underway. Storms to affect the Cape Fear region last, their severe
threat diminished but non-zero. Damaging wind and hail will be the
main threats, but far western zones will also have a small tornado
threat as 150 m^2/s^2 of low level SRH develops.

&&

.SHORT TERM /SATURDAY NIGHT/...
One last chance for rain Saturday night as there's still a bit
of moisture in place just behind the sfc low moving offshore,
and mid-level energy associated with the cyclonic flow aloft.
Any rain amounts will be light, mainly over NE areas, and during
the evening hours. A dry overnight then as the low pushes
farther offshore and temps bottom out in the low/mid 50s...the
coolest temps in several days.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cooler weather returns next week as low pressure spins offshore
for several days and high pressure ridges in from the north.
Expect dry wx from early to mid week, before the low starts to
nudge westward towards the coast late in the week. There
continues to be a fair bit of uncertainty over the strength of
the low and where it moves onshore, but in general PoPs will
continue to be in the chance range for Thursday and Friday, with
the best chance right along the coast. Winds persistently out
of the N/NE, with below normal temps of highs only in the 70s
for most of the week.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Gusty SW winds to continue through the period as the area remains in
the warm sector ahead of a storm system developing OH Valley region.
A line of thunderstorms will begin to threaten inland terminal by
about 21Z and coastal terms soon thereafter. Storms may weaken as
they translate east towards ILM. Little to no rain expected
following squall line, which could bring strong and variable wind
gusts as well as lowered CIG and VSBY, though any IFR should be very
brief.

Extended Outlook...Cold front expected to push through from the
north Saturday afternoon/eve with MVFR conditions possible from
clouds and pcpn. Strong low pressure will linger off the NC
coast early to midweek next week resulting in active northerly
flow across the terminals with mainly VFR conditions.

&&

.MARINE...
Through Saturday: Prefrontal flow regime to stay in place
through the period and although somewhat marginal a fairly long
fused SCA will be in place mainly for wind gusts. Southwesterly
wind waves to be dominant but a 7 sec SE swell will be on the
rise.

Saturday Night Through Wednesday: A prolonged period of SCA
conditions from this weekend through mid next week in
association with moderate N/NE flow as low pressure spins
offshore. Seas will build as NE 12 second swell increases...up
to 8-9 ft out 20nm by Tuesday and Wednesday. Meanwhile...winds
gusting up to 25-30 kt for much of this period, esp. over NC
coastal waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ250-252-
     254-256.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
Hazardous weather outlook, May 6, 5:46 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
646 PM EDT Fri May 6 2022

NCZ105-107-109-072300-
Inland Pender-Inland New Hanover-Inland Brunswick-
646 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Strong to isolated severe thunderstorms this evening. Strong to
damaging straight-line wind gusts is the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-072300-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
646 PM EDT Fri May 6 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

Isolated strong TSTMs possible tonight, with gusts in excess of 30
kt. Dangerous cloud to sea lightning strikes are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-072300-
Coastal Brunswick-
646 PM EDT Fri May 6 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-072300-
Coastal Pender-Coastal New Hanover-
646 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Isolated strong TSTMs are possible this evening, with strong gusty
winds the main threat, and dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-072300-
Coastal Horry-
646 PM EDT Fri May 6 2022

...SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-055-056-072300-
Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown-
Coastal Georgetown-
646 PM EDT Fri May 6 2022

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ024-033-058-059-072300-
Robeson-Bladen-Columbus-Dillon-Marion-Central Horry-Northern Horry-
646 PM EDT Fri May 6 2022

...SEVERE THUNDERSTORM WATCH 189 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Local storm report, May 6, 5:53 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 WSW WALLACE           34.72N  79.84W
05/06/2022  E1.00 INCH       MARLBORO           SC   LAW ENFORCEMENT

            ON HIGHWAY 9 IN WALLACE

&&

EVENT NUMBER ILM2200162

TRA
Local storm report, May 6, 6:04 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
704 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     5 ENE NORTH HARTSVILLE  34.41N  79.99W
05/06/2022                   DARLINGTON         SC   EMERGENCY MNGR

            TREE BLOWN DOWN ACROSS ROAD AT NORTH 5TH STREET AND
            NORTH CENTER RD.

&&

EVENT NUMBER ILM2200163

TRA
Local storm report, May 6, 6:07 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     1 SSE NORTH HARTSVILLE  34.39N  80.07W
05/06/2022                   DARLINGTON         SC   EMERGENCY MNGR

            POWER LINES BLOWN DOWN ALONG F STREET

&&

EVENT NUMBER ILM2200164

TRA
Local storm report, May 6, 6:10 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     7 NE NORTH HARTSVILLE   34.48N  80.00W
05/06/2022                   DARLINGTON         SC   MEDIA

            SMALL TREE BLOWN DOWN

&&

EVENT NUMBER ILM2200165

TRA
Local storm report, May 6, 6:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT FRI MAY 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 SW CLYDE              34.33N  80.23W
05/06/2022                   DARLINGTON         SC   EMERGENCY MNGR

            TREE BLOWN ACROSS THE ROAD NEAR THE INTERSECTION OF
            RAINBOW VIEW RD. AND KELLYBRIDGE RD.

&&

EVENT NUMBER ILM2200166

TRA
Special weather statement, May 6, 6:28 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
728 PM EDT Fri May 6 2022

NCZ096-099-070015-
Columbus NC-Bladen NC-
728 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southern Bladen and
northwestern Columbus Counties through 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm
between Chadbourn and Evergreen, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteville, Elizabethtown, Chadbourn, Bladenboro, Carvers, Hallsboro,
Bladen Community College, Abbottsburg, Lisbon, Redbug, Lagoon,
Elkton, Emerson, Council, Southeastern Community College, Kelly,
Evergreen, Brunswick, Clarkton and Dublin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.

&&

LAT...LON 3448 7822 3422 7879 3434 7896 3448 7888
      3451 7884 3452 7886 3452 7885 3470 7875
TIME...MOT...LOC 2327Z 234DEG 23KT 3437 7885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SRP

The radar

The Wilmington radar (KLTX), 110 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Robeson

When
May 6, 6:36 PM EST
Where
Robeson County, 1.49 mi NNE of Raemon
Reported by
Storm Chaser
Coordinates
34.650, -79.320

A funnel cloud was observed near Gaddy's Mill Rd near highway 51.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023992.